Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 32, NWS Honolulu, HI

December 3, 2016Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 3, 2016, 4:00 PM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 3, 2016, 4:00 PM HST (02:00 UTC)
Expired
Dec 3, 2016, 7:43 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 25 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGHW50 PHFO 040200
FFWHFO
HIC007-040500-
/O.NEW.PHFO.FF.W.0032.161204T0200Z-161204T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SAT DEC 3 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 700 PM HST

* AT 357 PM HST...RADAR INDICATED HEAVY RAIN OVER INTERIOR SECTIONS
  OF KAUAI. THESE SHOWERS WERE NEARLY STATIONARY. A STREAM GAUGE ON
  THE HANALEI RIVER IS RECORDING RAPID RISES THAT WILL LIKELY LEAD
  TO FLASH FLOODING AND POSSIBLE ROAD CLOSURES ON KUHIO HIGHWAY.
  
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...
  WAILUA HOMESTEADS...MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...
  LAWAI AND OMAO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF KAUAI IN
KAUAI COUNTY.

LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
      2194 15935 2191 15939 2193 15965 2195 15967
      2218 15966 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

BURKE
4 follow-up statements
202 
WGHW70 PHFO 040322
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
522 PM HST SAT DEC 3 2016

HIC007-040500-
/O.CON.PHFO.FF.W.0032.000000T0000Z-161204T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
522 PM HST SAT DEC 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

AT 520 PM HST...EMERGENCY MANAGEMENT REPORTED THAT THE HANALEI RIVER
WAS CONTINUING TO RISE NEAR THE HANALEI BRIDGE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...WAILUA
HOMESTEADS... MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...LAWAI AND
OMAO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
      2194 15935 2191 15939 2193 15965 2195 15967
      2218 15966 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

BURKE
310 
WGHW70 PHFO 040402
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
602 PM HST SAT DEC 3 2016

HIC007-040500-
/O.CON.PHFO.FF.W.0032.000000T0000Z-161204T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
602 PM HST SAT DEC 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

AT 600 PM HST...KAUAI COUNTY CIVIL DEFENSE REPORTED THAT KUHIO
HIGHWAY WAS CLOSED AT THE HANALEI RIVER BRIDGE DUE TO WATER OVER THE
ROAD. A GAUGE ON THE SOUTH FORK OF THE WAILUA RIVER ALSO HAS SHOWN A
RAPID RISE IN WATER LEVEL DURING THE PAST HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...WAILUA
HOMESTEADS... MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...LAWAI AND
OMAO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
      2194 15935 2191 15939 2193 15965 2195 15967
      2218 15966 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

JACOBSON
216 
WGHW50 PHFO 040450
FFWHFO
HIC007-040700-
/O.EXT.PHFO.FF.W.0032.000000T0000Z-161204T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
650 PM HST SAT DEC 3 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 900 PM HST

* AT 646 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT KUHIO HIGHWAY
  REMAINS CLOSED AT THE HANALEI RIVER BRIDGE DUE TO THE OVERFLOW OF
  HANALEI RIVER. ALTHOUGH HEAVY RAINS HAVE TEMPORARILY ENDED ACROSS
  KAUAI...RUNOFF FROM EARLIER RAINS WILL CONTINUE TO IMPACT THE
  HANALEI RIVER AND OTHER RIVERS AND STREAMS ON KAUAI FOR ANOTHER
  COUPLE OF HOURS...AND ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE
  OVERNIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...
  WAILUA HOMESTEADS...MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...
  LAWAI AND OMAO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF
FLOODING PERSISTS.

LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
      2194 15935 2191 15939 2193 15965 2195 15967
      2218 15966 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

JACOBSON
548 
WGHW70 PHFO 040543
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST SAT DEC 3 2016

HIC007-040551-
/O.CAN.PHFO.FF.W.0032.000000T0000Z-161204T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
743 PM HST SAT DEC 3 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

AT 740 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT KUHIO HIGHWAY AT
HANALEI RIVER BRIDGE HAS REOPENED TO TRAFFIC...AND THE WATER
LEVEL CONTINUES TO RECEDE.

LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
      2194 15935 2191 15939 2193 15965 2195 15967
      2218 15966 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 3, 3:49 PM HST, 11 minutes earlier.

Area forecast discussion, Dec 3, 3:49 PM HST, 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
349 PM HST Sat Dec 3 2016

.SYNOPSIS...
An rather unsettled weather pattern can be expected through most
of next week as a trough of low pressure lingers near the area.
Locally heavy rainfall can be expected at times though not all
locations will experience these conditions. There will be breaks
in the weather at times with some sunshine possible as well. Winds
will be rather light for the most part favoring daytime sea
breezes and nighttime land breezes.

&&

.DISCUSSION...
A weak low level trough is in place over the area. Thus winds are
light favoring daytime sea breezes and nighttime land breezes.
This low level trough is expected to linger over or just west of
the islands over the next several days.

Water vapor imagery shows two distinct upper troughs in our
vicinity. One trough is currently located just to the northeast
of The Big Island with a second trough seen digging down west of
Kauai. The trough northeast of The Big Island is moving toward
the north and will have less of an influence on our weather. The
trough digging down west of Kauai will be the main player for our
weather over the next few days.

With these features in place, a rather unsettled weather pattern
can be expected at times across the area. There is an abundant
amount of moisture in the island vicinity with the 00Z soundings
from both Lihue and Hilo indicating precipitable water values of
nearly 2 inches. Thus there is a chance for locally heavy
rainfall which is the reasoning for the Flash Flood Watch. There
is also a slight chance for thunderstorms with lightning currently
being detected over the waters west of Niihau.

A Winter Storm Warning has been issued for The Big Island summits.
Only light snow and freezing drizzle is expected overnight.
However another round of deep moisture is forecast to move over
the area Sunday and Sunday night with more significant snowfall
expected.

A brief break in the unsettled weather is expected later Monday
and on into Tuesday as the best upper dynamics pull away to the
north. However winds will remain light with some showers still a
possibility.

By Wednesday, global models indicate a broad low level trough
will be located near or just west of the state. This will continue
to place the islands in moist southerly flow, though winds will
generally be light. A broad upper level trough will also be in
place in the island vicinity with its axis centered northwest of
the area. Thus periods of unsettled weather can be expected at
times during the Wednesday through Friday time period though
pinpointing the finer details such as timing and location is
problematic in the extended periods.

&&

.AVIATION...
Afternoon clouds and showers developing over the smaller islands
this afternoon have brought additional areas of MVFR and
occasional IFR to those islands. As an upper level system moves in
from the west, expect more clouds and showers to impact the
islands.

AIRMET SIERRA was briefly dropped this afternoon, but has recently
been posted again for the smaller islands. The above mentioned
clouds and showers are bringing mountain obscuration to these
islands.

AIRMET TANGO remains in effect for moderate upper level
turbulence across the entire state between FL240 and FL400 due to
an upper level disturbance and upper trough in the vicinity of the
islands. These conditions are expected to remain in place through
tonight.

AIRMET ZULU was canceled at noon, but may be needed again as the
new upper level system moves into the area.

&&

.MARINE...
East facing shores remain under a High Surf Advisory through
tonight due a moderate short-period east swell. Buoys exposed to
this swell continue to show seas near 7 to 8 feet, but this swell
will decrease tonight as the upstream fetch weakens.

A Small Craft Advisory (SCA) for most waters will remain through
tonight due to a combination of the east swell and a moderate
northwest swell. The SCA and High Surf Advisory are likely to be
dropped early Sunday morning. Winds will be light and variable
through much of the week. Surf is expected to remain below High
Surf Advisory levels through the forecast period.

Unsettled weather across the islands is expected through Sunday
night due to an upper level trough passing over the area. Heavy
rain and thunderstorms will be possible.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for all Hawaii
islands.

High Surf Advisory until 6 AM HST Sunday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Winter Storm Warning from 6 AM Sunday to 6 AM HST Monday for Big
Island Summits.

Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters.

&&

Synopsis/Discussion...Burke
Aviation...M Ballard
Marine...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:45 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 3, 2:50 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 3, 3:35 PM HSTWinter Storm WarningHFOHawaii36 hr
Dec 3, 4:40 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 3, 6:58 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao20 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.